Georgia, 2023

Damaging Winds in Georgia, July 15 to 16, 2023

July 15 to 16, 2023 · NWS TAE · 5 events in 5 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 15, 6:10 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 15, 6:10 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
710 PM EDT Sat Jul 15 2023

...New AVIATION...

.NEAR TERM...
(Through Sunday)
Issued at 312 PM EDT Sat Jul 15 2023

Widespread showers and storms currently should continue through much
of the afternoon and into the evening hours. While the Florida
counties are getting much of the convection currently, storms
coverage should gradually increase somewhat into the evening hours
across southeast Alabama and southwest Georgia. While there is a
little less instability across these areas currently, northward
moving outflow boundaries, plenty of solar insolation, and the
remnants of an earlier MCS to the west should at least provide the
spark for more development. Expect this coverage to last into the
evening hours with activity slowly decreasing from sunset into and
just after midnight.

Broad cyclonic flow over a moist tropical airmass in the southeast
US continues on Sunday. The weak vort max that's been lingering
overhead since Friday will weaken and translate east on Sunday but
there will still be plenty of support given the moisture in place
for widespread showers and storms. A weak impulse moving towards the
forecast area in the afternoon will also further spark storm
development in the afternoon. While coverage might not be as high as
we're observing today, rain chances still remain around 60-80%,
especially across our Florida counties. The main concerns with
storms on Sunday will again be flooding given the high preciptable
waters and heavier rains we've seen as of late.

&&

.SHORT TERM & LONG TERM...
(Sunday night through Friday)
Issued at 312 PM EDT Sat Jul 15 2023

A transition to a drier and hotter pattern is expected for the
short and long term as ridging to the west builds eastward over
the area. While deep layer moisture remains overhead, this ridging
will help lower rain chances to only isolated or scattered showers
and storms mostly along the afternoon sea breeze. High
temperatures are forecast to climb over the next several days as
well, topping out in the mid to upper 90s around midweek with a
couple spots of near 100 also possible. Heat indices will also
generally stay in the 103 to 110 degree range for most of the
period, and heat advisories may be needed for several days. Low
temperatures may also exacerbate any heat issues by remaining in
the mid to upper 70s, leaving little if any opportunity to really
cool off during the overnight hours.

&&

.LONG TERM...

&&

.AVIATION...
(00Z TAFS)
Issued at 703 PM EDT Sat Jul 15 2023

Showers and thunderstorms this evening are currently moving across
SW Georgia, and will likely impact ABY and VLD over the next 1-3
hours. Similarly, there is convection in the area of ECP; however,
it is moving out of the area, and should not pose too large of an
impact to operations at ECP by the 00 UTC time frame. Overnight,
DHN and VLD could see some MVFR CIGS move into the area before
lifting shortly after sunrise. Tomorrow looks to be active once
again in the afternoon and evening hours, with all terminals
potentially seeing impacts from shower and thunderstorm activity.

&&

.MARINE...
Issued at 312 PM EDT Sat Jul 15 2023

Daily chances of rain are expected due to the land breeze
circulation. Showers and thunderstorms will be most likely during
the late night hours lingering into the morning and early
afternoon. Otherwise, generally light to moderate west to
southwest breezes are expected with seas 2 feet or less for the
most part.

&&

.FIRE WEATHER...
Issued at 312 PM EDT Sat Jul 15 2023

With wet conditions in place, fire weather concerns remain low.
Conditions remain fairly wet into early next week, but a drying
trend potentially develops through the week so expect warmer
temperatures by Wednesday.

&&

.HYDROLOGY...
Issued at 312 PM EDT Sat Jul 15 2023

Heavy rainfall will continue to be possible across the area over
the next day or so with isolated flash flooding possible. Recent
rains have caused area rivers and streams, mainly across SE
Alabama and the FL Panhandle/western Big Bend, to rise. At this
point, only Bruce Creek near Redbay is in minor flood but should
fall back into action stage this evening. Several other rivers and
streams are in action stage or are forecast to reach action stage
over the next several days. No additional river flooding is
forecast at this time, but that could change if additional
significant rainfall is observed in the next day or so. After
Monday we transition into a drier and warmer pattern with much
lower chances for rain.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  91  75  94 /  20  80  20  50
Panama City   80  89  78  91 /  30  60  30  50
Dothan        75  91  73  93 /  40  60  10  30
Albany        75  92  73  95 /  30  50  10  20
Valdosta      75  92  75  95 /  20  70  20  40
Cross City    78  89  76  92 /  30  70  40  60
Apalachicola  80  89  79  90 /  30  60  40  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>017-026-027-108-112-114-115-127.

     High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for FLZ112-114.

GA...Flood Watch until 8 PM EDT this evening for GAZ142-143-155>157.

AL...Flood Watch until 7 PM CDT this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Dobbs
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Bunker
MARINE...Merrifield
FIRE WEATHER...Dobbs
HYDROLOGY...Merrifield

In the hours before

Local storm report, Jul 15, 4:57 PM EST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
557 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Tstm Wnd Dmg     3 S Rock Hill           30.56N 86.11W
07/15/2023                   Walton             FL   Law Enforcement

            A couple of trees were blown down along
            Highway 83.

&&
Local storm report, Jul 15, 5:04 PM EST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
604 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Dmg     Black                   31.01N 85.73W
07/15/2023                   Geneva             AL   911 Call Center

            Power line down near Black.

&&
Special weather statement, Jul 15, 5:05 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
605 PM EDT Sat Jul 15 2023

FLZ008-010-012-108-112-152300-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
605 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of central Bay,
southern Walton and southern Washington Counties through 700 PM
EDT/600 PM CDT/...

At 605 PM EDT/505 PM CDT/, Doppler radar was tracking a strong
thunderstorm 15 miles southeast of De Funiak Springs, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Santa Rosa Beach,
Springfield, Hiland Park, Eglin Air Force Base, Tyndall Air Force
Base, Live Oak, Freeport, Ebro, Villa Tasso, Dirego Park, College
Station, Gulf Resort Beach, Blue Mountain Beach, West Panama City,
Seaside, Bahama Beach and Rock Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8633 3041 8631 3039 8626 3040 8624
      3041 8625 3038 8614 3039 8611 3043 8612
      3044 8616 3047 8613 3046 8619 3050 8620
      3048 8623 3046 8639 3067 8639 3068 8601
      3045 8545 3007 8567 3032 8615 3038 8640
TIME...MOT...LOC 2205Z 301DEG 22KT 3054 8599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, Jul 15, 5:17 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
617 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Tstm Wnd Gst     1 E Merritts Crossroads 31.09N 85.46W
07/15/2023  M46 MPH          Houston            AL   Mesonet

            CWOP station gusted to 46 mph.

&&
Local storm report, Jul 15, 5:47 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
647 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Dmg     Rehobeth                31.14N 85.44W
07/15/2023                   Houston            AL   Law Enforcement

            A couple of trees down in the Rehobeth area.

0602 PM     Tstm Wnd Dmg     Hodgesville             31.08N 85.37W
07/15/2023                   Houston            AL   Law Enforcement

            A couple of trees down in the Hodgesville
            area.

&&
Local storm report, Jul 15, 6:08 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
708 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tstm Wnd Gst     1 SE Bethany            30.84N 84.72W
07/15/2023  M45 MPH          Decatur            GA   Mesonet

            Ambient station gusted to 45 mph.

&&

The radar

The Tallahassee radar (KTLH), 99 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baker

When
July 15, 6:19 PM EST
Where
Baker County, 2.25 mi SW of Newton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.290, -84.360

A tree was blown down along Highway 91.

Thunderstorm Wind, Worth

When
July 15, 7:11 PM EST
Where
Worth County, 2.72 mi SW of Tempy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.410, -83.840

A tree was blown down along Highway 33 South heading towards Horse Creek.

Thunderstorm Wind, Decatur

When
July 16, 2:40 PM EST
Where
Decatur County, 0.69 mi N of Climax
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.880, -84.430

Two trees were blown down.

Thunderstorm Wind, Grady

When
July 16, 3:00 PM EST
Where
Grady County, 0.69 mi N of Princes Still
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.800, -84.250

Two trees were blown down.

Thunderstorm Wind, Thomas

When
July 16, 3:25 PM EST
Where
Thomas County, 2.16 mi NNW of Homestead Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.870, -84.000

A tree blew near the intersection of the Highway 84 Bypass and Highway 3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124504, 1124505, 1124506, 1124507, 1124508.